Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Denver/Boulder, CO

January 30, 2020Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Jan 30, 2020, 5:57 PM MST for Larimer County, Weld County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2020, 5:57 PM MST (00:57 UTC)
Expired
Jan 30, 2020, 6:45 PM MST
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS55 KBOU 310100
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
557 PM MST Thu Jan 30 2020

COC069-123-310145-
/O.NEW.KBOU.SQ.W.0002.200131T0057Z-200131T0145Z/
Weld CO-Larimer CO-
557 PM MST Thu Jan 30 2020

The National Weather Service in Denver Colorado has issued a

* Snow Squall Warning for...
  Northwestern Weld County in northeastern Colorado...
  Northeastern Larimer County in north central Colorado...

* Until 645 PM MST.

* At 557 PM MST, a dangerous snow squall was located along a line
  extending from near Grover to near Federal, or along a line
  extending from 38 miles northeast of Greeley to 20 miles northwest
  of Cheyenne, moving south at 40 mph.

  HAZARD...Heavy snow and blowing snow. Wind gusts up to 40 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes Interstate 25 between mile markers 272 and 297.
 
Locations impacted include...
Wellington, Eaton, Severance, Ault, Pierce, Nunn, Grover, Purcell, 
Carr, Galeton, Livermore, Natural Fort, Barnesville, Rockport, 
Hereford and Briggsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4032 10415 4070 10524 4100 10521 4100 10420
TIME...MOT...LOC 0057Z 348DEG 38KT 4084 10425 4131 10511 

$$

BARJENBRUCH
2 follow-up statements
692 
WWUS55 KBOU 310127
SQWBOU

Snow Squall Warning
National Weather Service Denver CO
627 PM MST Thu Jan 30 2020

COC069-123-310145-
/O.CON.KBOU.SQ.W.0002.000000T0000Z-200131T0145Z/
Weld CO-Larimer CO-
627 PM MST Thu Jan 30 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTHWESTERN WELD AND NORTHEASTERN LARIMER COUNTIES...

At 627 PM MST, a dangerous snow squall was located along a line
extending from 9 miles southeast of Briggsdale to 7 miles northwest
of Natural Fort, or along a line extending from 27 miles northwest of
Fort Morgan to 14 miles southwest of Cheyenne, moving south at 45
mph.

HAZARD...Heavy snow and blowing snow. Wind gusts up to 45 mph.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

This includes Interstate 25 between mile markers 272 and 297.
 
Locations impacted include...
Wellington, Eaton, Severance, Ault, Pierce, Nunn, Purcell, Carr, 
Galeton, Natural Fort, Barnesville, Rockport, Briggsdale and 
Livermore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4077 10523 4100 10514 4100 10491 4061 10417
      4032 10415 4070 10524
TIME...MOT...LOC 0127Z 348DEG 38KT 4055 10417 4102 10503 

$$

BARJENBRUCH
797 
WWUS55 KBOU 310145
SQWBOU

Snow Squall Warning
National Weather Service Denver CO
645 PM MST Thu Jan 30 2020

COC069-123-310155-
/O.EXP.KBOU.SQ.W.0002.000000T0000Z-200131T0145Z/
Weld CO-Larimer CO-
645 PM MST Thu Jan 30 2020

...THE SNOW SQUALL WARNING FOR NORTHWESTERN WELD AND NORTHEASTERN
LARIMER COUNTIES HAS EXPIRED...

The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning has been allowed to expire.

LAT...LON 4077 10523 4100 10514 4100 10491 4061 10417
      4032 10415 4070 10524
TIME...MOT...LOC 0145Z 348DEG 38KT 4041 10413 4088 10499 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 2:23 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 30, 2:23 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
223 PM MST Thu Jan 30 2020

.SHORT TERM...(This evening through Friday)
Issued at 203 PM MST Thu Jan 30 2020

The fast moving disturbance dropping southwest out of the
northern Rockies is upon us at this time. Latest WYDot cams from
this morning and afternoon have been indicating the gradual
southward movement snow activity associated with the advancing
cold front and best ascent aloft. Current radar starting to show
weak reflectivity developing along the northern Colorado counties,
including the northern foothills and CO/WY border. Will expect
snow showers to continue to increase in coverage across the I-25
corridor through the rush hour period into the early-mid evening
hours.

Echoing the late morning update, latest short range forecast
soundings still indicate a brief period of pretty good
instability in the mid-level saturated layer about the time
colder air from the front ramps into the higher terrain. Forecast
cross sections indicate a brief 3-6 hour period of a banded
structure to the precip, so a hit or miss coverage to the snow is
expected with this fast moving disturbance. Latest short term
model runs have trended even lighter with the potential snowfall
accumulation and coverage. Snowfall coverage should be mainly
confined to the favored upslope areas of the west Palmer Ridge,
southern foothills and portions of the southern and southwest
Metro Denver areas. Will look for .5-2 inches along the west
Palmer with up to an inch in the favored areas above. Due to the
banded nature to the precip, a quick strip of up to an inch would
be possible over the Urban Corridor before it quickly moves out
later this evening. In the high country, with very weak/brief QG
ascent this afternoon, most of this evenings snow will be from a
moment of steep lapse rates and orographics. Will expect a few
lingering snow showers in the high country overnight in moderate
to strong northerly flow aloft.

The array of satellite channels currently indicate a fairly sharp
dry and subsident back edge to this feature up to the north over
the northwest Wyoming and Montana vicinity. Behind this fast
moving wave, the ridge axis is quick to rotate southeastward onto
the high plains of Montana and Wyoming tonight and eventually
over Colorado by early Friday morning. With dry conditions Friday,
will expect a rebound back to warm temperatures and light winds.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM MST Thu Jan 30 2020

Upper level ridge off the California coast will flatten and track
inland this weekend in advance of an upper level trough. This
ridge will be centered over the the Great Basin Saturday and shift
east of the Central Rockies Sunday. Surface high pressure will be
centered over the Great Basin and lower pressure will be east of
the Colorado. This set up will produce windy conditions at times,
especially in the foothills. It will be a warm and dry weekend
under the ridge. Highs will climb into the 60s on Saturday. It
should be a little warmer Sunday ahead of the approaching Pacific
system. Expect downslope winds to increase Sunday which should
help with the warming. A few locations may reach the lower 70s
Sunday afternoon.

Much colder temperatures and snow are expected for Monday and
Tuesday. Models are in better agreement today showing the upper
level trough dropping southeast out of the Pacific Northwest and
strengthening into a closed low over the Great Basin Monday
morning. At the surface, a strong cold front will push south
across Colorado Sunday night and early Monday morning. Highs
Monday will occur during the morning as strong cold air advection
takes place during the day Monday. Lift from the trough and
upslope flow is expected to produce a period of snow sometime
Monday into Monday night. Light snow could linger into Tuesday.
Snowfall amounts are still quite uncertain at this time. A few
models have been showing a shift to the south. In addition to
this, once the low moves across Colorado models show the low gets
shear apart. Main message for early next week is that it will be
much colder with a period of snow. There should be enough snow and
cold to make roads snow covered and slippery Monday afternoon
through Tuesday morning. Coldest air will be over the area Tuesday
and Tuesday night. Highs Tuesday will struggle to reach the lower
20s with the higher elevations in the single digits. On Tuesday
night, if skies clear out lows could drop below zero.

Northwest flow aloft will prevail Wednesday and Thursday as an
upper level ridge amplifies over the eastern Pacific. This is
expected to keep temperatures at or below normal. Weak ridging
embedded in the northwest flow will bring dry conditions Tuesday
night and most of Wednesday. Snow will return to the mountains
late Wednesday and persist through Thursday as moisture in the
northwest flow aloft gets rung out over the mountains. Downslope
winds are expected to keep areas east of the mountains dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 203 PM MST Thu Jan 30 2020

A fast moving storm system will continue to affect the Denver
Metro terminals into the late afternoon and evening hours. A
northerly wind shift associated with an advancing cold front is
expected in the 22Z to 23Z timeframe. This will bring a lowering
of clouds along with an increasing chance for snow showers after
22Z. This will create the likelihood for periods of MVFR
conditions late this afternoon through 03Z Friday. Conditions
will rapidly dry and improve after 06Z with VFR conditions likely
into Friday morning. As surface winds weaken behind the the cold
front this evening, a gradual transition to the normal overnight
drainage pattern is expected into the late Friday morning hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Meier
AVIATION...Fredin
Hazardous weather outlook, Jan 30, 11:09 AM MST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MST Thu Jan 30 2020

COZ030>051-311815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MST Thu Jan 30 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A cold front will move onto the northeast plains this afternoon
brining an increase in clouds, colder temperatures along with the
development of snow showers. With light snow persisting in the
mountains and high foothills today, snow showers will increase
late this afternoon and continue into the early evening.
Additional snow accumulations in the mountains will range from 2
to 4 inches through tonight. Across the lower elevations, around
an inch can be expected along the Palmer Ridge with up to an inch
over the southern portions of the Denver Metro area. Elsewhere
across the lower elevations, snow accumulations will range from a
dusting to under and inch. Conditions will improve for later this
evening with clearing skies expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mild and dry conditions are expected to prevail through this
weekend. At times, it will windy in and near the foothills.

Much colder temperatures are expected Monday and Tuesday with
highs in the 20s. Snow is expected Monday through early Tuesday.
Several inches of snow will be possible, especially in the
mountains, foothills and urban corridor. The snow combined with
cold temperatures will make roads snow covered and slippery. Stay
tuned for updates on this developing storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:07 PM MSTSnow Squall WarningBOUDouglas, Elbert53 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.